Kansas, 2009Ice Storm and Winter Storm in Kansas, December 23 to 26, 2009
December 23 to 26, 2009 · NWS ICT · 17 events in 17 counties and zones
A double-barreled winter storms affected the Kansas region from the predawn hours on the 23rd through the early morning hours on the 25th. The first piece of energy early on the 23rd brought widespread freezing rain to portions of mainly central Kansas, with ice accumulations reaching one-quarter inch in spots.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 6
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A double-barreled winter storms affected the Kansas region from the predawn hours on the 23rd through the early morning hours on the 25th. The first piece of energy early on the 23rd brought widespread freezing rain to portions of mainly central Kansas, with ice accumulations reaching one-quarter inch in spots. There was a relative lull in the action for much of the 23rd through early on the 24th, before the second and more powerful piece of energy spread widespread sleet and heavy snow for locations mainly east of Interstate 135. Precipitation started as sleet and freezing rain mixed with snow during the mid morning hours on the 24th. The sleet was heavy at times, accumulating up to 2 inches in spots. The wintry mix gradually changed over to all snow from west to east during the afternoon hours, and persisted into the early morning hours on the 25th. The snow was heavy at times, with accumulations ranging from 4 to 8 inches generally along and east of the flint hills. The heavy snow in concert with strong and gusty north to northwest winds resulted in near blizzard conditions at times. Needless to say, travel conditions were treacherous, with numerous accidents and slide-offs occurring across the area, producing a handful of injuries and two known fatalities. The following counties were included in a disaster emergency declaration: Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson and Woodson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 22, 11:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 22, 11:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CST TUE DEC 22 2009
.UPDATE...
OVERNIGHT:
WITH TSRA DEVELOPING OVER NE OK & SE KS HAVE MOVED STARTING TIME OF
CONVECTION UP 3 HOURS. REMAINDER OF FORECAST KEPT INTACT.
&&
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONLY CHANGES TO 00Z ISSUANCE WERE TO INTRODUCE TSRA/VCTS TO KCNU &
KICT TERMINALS RESPECTIVELY. OTHERWISE ALL 5 TERMINALS TO REMAIN
SHROUDED IN LIFR CIGS & VSBYS FOR REST OF THE NIGHT AS -FZDZ/-FZRA
INCREASING IN COVERAGE OVER CNTRL KS. WITH 850-MB WARM ADVECTION
INCREASING THROUGHOUT THE NIGHT & WED MORNING EXPECT ALL TERMINALS
TO REMAIN IFR STRATIFIED THROUGHOUT THE DAY WED.
&&
.PREV DISCUSSION... /ISSUED 737 PM CST TUE DEC 22 2009/
UPDATE...
TONIGHT:
WITH VSBYS 1/2SM CONTINUING TO BE REPORTED IN RUSSELL COUNTY HAVE
DECIDED TO ISSUE AN UPDATE TO ADD AREAS OF FOG TO PRIMARILY CNTRL
KS FOR THE REST OF THE NIGHT. REMAINDER OF INHERITED FORECAST KEPT
INTACT FOR TIME BEING.
PREV DISCUSSION... /ISSUED 617 PM CST TUE DEC 22 2009/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL OF CNTRL & MOST OF SC KS TO REMAIN SHROUDED IN LIFR STRATUS W/
VSBYS FREQUENTLY 1-3SM THROUGHOUT THE NIGHT. WHILE KICT & KCNU ARE
IN MVFR STATUS EARLY THIS EVENING...BOTH TERMINALS WILL EXPERIENCE
CIGS LOWERING INTO IFR CATEGORY 23/03Z & REMAIN AS SUCH THROUGHOUT
THE NIGHT AS INTENSE SFC LOW MOVES FROM ERN NM ACROSS W TX TONIGHT.
TEMPS BEING MONITORED CLOSELY...ESPECIALLY IN CNTRL KS WHERE TEMPS
ARE HOVERING 32F. WITH SATURATED AIRMASS FAIRLY SHALLOW (5,000FT)
ANY PRECIPITATION THAT OCCURS LIKELY TO BE -DZ/-FZDZ THIS EVENING.
HOWEVER AS SFC LOW VENTURES ACROSS NM/TX BORDER MOISTENING UPSLOPE
FLOW WILL DEEPEN SATURATED AIRMASS WITH TEMPS FALLING TO 30F LATE
TONIGHT...THEREBY RESULTING IN -FZDZ OR =FZRA OVER KRSL & KSLN FROM
LATE TONIGHT THRU WED MORNING. WITH SE KS IN WARM SECTOR AIRMASS A
FEW EMBEDDED TSRA ARE POSSIBLE LATE TONIGHT & EARLY WED MORNING. W/
AREAL EXTENT QUITE LIMITED HAVE OPTED TO LEAVE TSRA OUT OF KCNU TAF
FOR NOW BUT WILL MONITOR SITUATION CLOSELY.
PREV DISCUSSION... /ISSUED 300 PM CST TUE DEC 22 2009/
DISCUSSION...
MAIN FORECAST CONCERN IS OBVIOUSLY THE WINTER STORM TO IMPACT THE
CENTRAL PLAINS TONIGHT THROUGH FRI:
SYNOPSIS:
WATER VAPOR COMBINED WITH POTENTIAL VORTICITY ANALYSIS SHOWS A FEW
PIECES OF ENERGY ALONG THE WEST COAST. ONE IS CENTERED OVER
SOUTHERN CA/NORTHERN BAJA WITH ANOTHER ONE EXTENDING FROM OREGON
INTO WESTERN NV. LAST BUT NOT LEAST ANOTHER CHUNK IS TRACKING SOUTH
ACROSS BRITISH COLUMBIA. SURFACE LOW PRESSURE IS NOW STARTING TO
STRENGTHEN OVER THE TX PANHANDLE WITH THE APPROACHING SHORTWAVE.
MEANWHILE A STRONG WARM FRONT IS SITUATED GENERALLY ALONG THE KS
TURNPIKE DOWN INTO WESTERN OK.
FORECAST MODELS HAVE MADE SOME CHANGES TO THIS SYSTEM NOW THAT IT IS
ON SHORE AND THEREFORE WILL ADJUST HEADLINES TO BETTER REPRESENT
LATEST TRENDS.
TONIGHT:
COMPLICATED FORECAST FOR PORTIONS OF CENTRAL KS FOR TONIGHT...WITH
SOME SHORT TERM MODEL DIFFERENCES ON HOW WARM THE LAYER JUST OFF THE
SFC WILL GET AND OF COURSE IMPACTS ON PRECIP TYPE AS THIS SHALLOW
COLD AIR HOVERS NEAR FREEZING. LATEST 12Z/NAM/WRF IS DOING A DECENT
JOB WITH CURRENT SFC TEMPS...WITH TEMPS IN CENTRAL KS HOVERING JUST
ABOVE FREEZING AS COLDER AIR AND STRATUS AND PATCHY FOG OOZES INTO
THIS AREA. EXPECT THE COLDER AIR TO COME TO A HALT SOMEWHERE BETWEEN
KHUT AND KICT AS THE AFTERNOON INTO THE EVENING CONTINUES AND WARM
ADVECTION GETS UNDER WAY JUST OFF THE SURFACE.
ACROSS SOUTHERN KS...WILL SEE DRIZZLE TURN INTO RAIN SHOWERS TONIGHT
AS STRONG WARM ADVECTION KEEPS TEMPS ABOVE FREEZING. ELEVATED
INSTABILITY AND STEEP LAPSE RATES EARLY ON WED...MAY ALSO LEAD TO
SOME SHOWERS AND EMBEDDED THUNDERSTORMS FOR WED MORNING.
DEEPER SATURATION WILL LEAD TO THIS DRIZZLE CHANGING OVER TO A MIX
OF RAIN AND FREEZING RAIN AS THE OVERNIGHT PROGRESSES INTO WED
MORNING ACROSS CENTRAL KS. SURFACE TEMPS ARE EXPECTED TO REMAIN NEAR
FREEZING IN CENTRAL KS...SO ANY PRECIP THAT FALLS WILL CERTAINLY
BEGIN TO CAUSE ICING CONCERNS ON ELEVATED SURFACES. NOT AS CONCERNED
ABOUT TREATED ROADS AS LATENT HEAT RELEASE CAUSED BY THE RAIN WILL
HELP TEMPS TO RISE A DEGREE OR TWO...WHICH WILL KEEP ROADS FROM
FREEZING UP...BUT CERTAINLY CONCERNED ABOUT TREES AND POWER LINES IN
CENTRAL KS EARLY ON WED WITH A TENTH TO A QUARTER OF AN INCH OF ICE
ACCUMULATION POSSIBLE.
WARM AIR OVER THE TOP OF THIS SHALLOW COLD AIR MIGHT ACTUALLY CHANGE
THE FREEZING RAIN OVER TO A STEADY SLEET SHOWER ALONG INTERSTATE 70
TOWARD DAYBREAK. SO WILL CERTAINLY SEE A MIXED BAG OF WINTER PRECIP
IN CENTRAL KS EARLY ON WED.
WED-FRI:
THROUGH THIS TIME FRAME THE MODELS HAVE TRENDED FURTHER NORTH AND
EAST WITH THE BETTER DYNAMICS AS THIS SYSTEM COMES OUT IN TWO
CHUNKS. WHILE THE PREVIOUS RUNS HAD THE BEST LIFT EXTENDING THROUGH
CENTRAL KS ON WED-WED NIGHT...THE LATEST RUNS HAVE TAKEN THIS LIFT
FURTHER NORTH. BY 18Z WED THE FIRST VORT LOBE WILL EXTEND FROM
CENTRAL OK DOWN INTO NORTHERN BAJA WITH WITH THE SECOND PIECE
TRACKING SOUTH ACROSS MT. DURING THE DAY WED FEEL THAT CENTRAL KS
WILL GRADUALLY TRANSITION TO ALL SNOW BUT AM CONFIDENT THEY WILL SEE
SOME SLEET MIXED IN BEFORE 18Z. AT THE SAME TIME THERE IS MODEL
CONSENSUS THAT A DRY SLOT WILL MOVE-IN FROM THE SOUTHWEST AND WILL
OVERSPREAD MUCH OF SE AND SOUTH CENTRAL KS KEEPING THE PRECIP IN
LIQUID FORM. THROUGH THE DAY WED FEEL CONFIDENT THAT CENTRAL KS WILL
HAVE THE BEST SHOT TO EXPERIENCE HAZARDOUS WINTER WX AND WILL THUS
EXTEND THE CURRENT WINTER WEATHER ADVISORY OUT THROUGH 00Z THU.
RATHER THAN A COMPACT SURFACE LOW LIKE PREVIOUS MODEL RUNS
HAD...THEY NOW ALL AGREE ON A MORE ELONGATED SURFACE TROUGH WED
NIGHT EXTENDING THROUGH THE ARKLATEX REGION INTO NORTHEAST KS. THIS
LATEST TREND KEEPS THE BETTER LIFT NORTH OF OUR FORECAST AREA. MUCH
COLDER AIR AND STRONG NW WINDS WILL ALSO START TO SPILL INTO THE
AREA FROM THE NW WED NIGHT INTO THU MORNING. HOWEVER THE LATEST
MODEL TRENDS HAVE BEEN TO BACK OFF ON THE WIND SPEEDS. THEREFORE
FEEL CONFIDENT ENOUGH AT THIS POINT TO CHANGE THE BLIZZARD WATCH
OVER TO A WINTER STORM WATCH AND ALSO TO CANCEL THE SOUTHERN
COUNTIES OUT OF IT. BY THU AFTERNOON ANY PRECIP WILL HAVE CHANGED
OVER TO SNOW AS THE COLDER AIR CONTINUES TO SPILL-IN FROM THE
NORTHWEST AS YET ANOTHER PIECE OF ENERGY SWINGS OUT OF EASTERN OK
AND INTO SOUTHERN MO. THIS WILL ALLOW A SECONDARY SURFACE LOW TO
DEVELOP OVER CENTRAL MO WHICH MAY BRING ANOTHER ROUND OF WINTER
PRECIP TO EASTERN KS/MUCH OF MO. THE THU AFTERNOON-THU NIGHT TIME
FRAME IS PERIOD THAT WILL NEED TO BE WATCHED CLOSELY BECAUSE IF THE
MODELS CONTINUE THIS TREND OF A SECONDARY LOW FORMING...THEN
ADDITIONAL HEADLINES WOULD BE NEEDED FURTHER EAST.
ON FRI THIS SYSTEM IS EXPECTED TO CONTINUE TO DEEPEN AS THE SURFACE
LOW LIFTS NORTH AND SHOULD BE SITUATED OVER WEST-CENTRAL IA BY 12Z
FRI. THIS WOULD ALLOW THE STRONG NW WINDS TO REMAIN OVER THE AREA
WITH SOME LIGHT SNOW POSSIBLE...ESPECIALLY OVER CENTRAL KS. HOWEVER
FOR FRI IT APPEARS THE BETTER HEAVY SNOWFALL CHANCES WILL BE OVER
EASTERN NE AND NORTHEAST KS.
EXTENDED: SATURDAY THROUGH TUESDAY
MAIN CONCERN FOR THE EXTENDED PERIODS IS TEMPERATURES AND THE CHANCE
OF A SYSTEM AT THE END OF THE TERM. CURRENT MODELS HAVE TRENDED THIS
UPPER LEVEL LOW TO SLOWLY MOVE OUT OF THE CONUS BY TUESDAY. THIS
WILL GIVE US STRONG NW FLOW AND COLD TEMPERATURES. OVER THE WEEKEND
HIGH PRESSURE WILL MOVE INTO THE AREA WARMING TEMPERATURES SLIGHTLY.
BOTH MODELS ALSO ARE SHOWING ANOTHER DIGGING TROUGH ACROSS THE
PACIFIC COAST WHICH WILL BRING IN ANOTHER SYSTEM DURING THE MID-WEEK
NEXT WEEK. FOR NOW LEFT POPS OUT OF DAYS 6 AND 7 SINCE THE MODELS
ARE SO FAR OUT AND THERE IS LACK OF CONFIDENCE IN THEM. BECAUSE OF
THE COLDER AIR MASS THAT WILL BE IN PLACE HAVE TRENDED TEMPS
SLIGHTLY BELOW HPC.
KETCHAM/LAWSON/DUNTEN
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 37 42 27 30 / 80 100 70 90
HUTCHINSON 33 36 26 28 / 100 100 80 90
NEWTON 36 40 26 30 / 90 100 70 90
ELDORADO 40 45 29 32 / 90 100 70 90
WINFIELD-KWLD 42 48 30 33 / 80 100 70 80
RUSSELL 29 32 20 21 / 100 100 90 90
GREAT BEND 30 33 23 23 / 100 100 90 80
SALINA 32 34 24 25 / 100 100 90 90
MCPHERSON 33 36 26 27 / 100 100 80 90
COFFEYVILLE 49 57 37 40 / 90 100 90 90
CHANUTE 46 54 35 38 / 90 100 80 90
IOLA 45 52 34 37 / 90 100 80 90
PARSONS-KPPF 48 56 37 39 / 90 100 90 90
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR KSZ032-033-
047>051-067.
WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING
FOR KSZ032-033-047>052-067.
&&
Hazardous weather outlook, Dec 22, 7:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CST TUE DEC 22 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
755 PM CST TUE DEC 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
AREAS OF FOG WILL FREQUENTLY REDUCE VISIBILITIES TO AROUND ONE HALF
MILE IN MOST OF CENTRAL KANSAS AND MAY BE ACCOMPANIED BY FREEZING
DRIZZLE. LIGHT FREEZING RAIN IS ALSO EXPECTED TO DEVELOP OVER
CENTRAL KANSAS. SOME SLEET MAY MIX IN TOWARD DAYBREAK. SEE THE
LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.
A FEW THUNDERSTORMS ARE ALSO POSSIBLE LATE TONIGHT OVER PRIMARILY
SOUTHEAST KANSAS. HOWEVER...THIS ACTIVITY SHOULD BE NEITHER STRONG
NOR SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FREEZING DRIZZLE AND FREEZING RAIN WILL EVENTUALLY MIX WITH
SLEET ON WEDNESDAY MORNING OVER CENTRAL KANSAS. PLEASE SEE LATEST
WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.
MEANWHILE...A MAJOR WINTER STORM SYSTEM COULD AFFECT CENTRAL KANSAS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH POWERFUL WINDS AND SOME
ACCUMULATING SNOWFALL. THE RAIN WILL CHANGE OVER TO A MIX OF SLEET
AND SNOW WEDNESDAY EVENING IN CENTRAL KANSAS BEFORE CHANGING OVER
TO ALL SNOW. THIS TRANSITION LINE WILL MOVE SOUTHEAST ACROSS THE
REGION...AS COLDER AIR GETS PULLED SOUTHWARD WEDNESDAY NIGHT AND
THURSDAY. PLEASE SEE LATEST WINTER WEATHER WATCHES FOR ADDITIONAL
INFORMATION ON THIS POSSIBLE WINTER WEATHER SCENARIO.
IN ADDITION...SOUTH CENTRAL AND SOUTHEAST KANSAS MAY SEE A FEW
EMBEDDED THUNDERSTORMS DEVELOP WEDNESDAY MORNING INTO WEDNESDAY
EVENING. THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES/RBL
Event by event
14 winter storm, 2 ice storm, 1 strong wind. Local standard time, as filed.
Ice Storm, Russell
- When
- December 23, 1:00 AM CST to December 24, 10:00 AM CST
- Where
- Russell forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Freezing rain affected the county from the late night into early morning hours on the 23rd. Law enforcement reported up to one-quarter inch of ice accumulation and very slick roads countywide. Thereafter, patchy freezing drizzle occurred into the morning hours on the 24th, with only light additional ice accumulations. Numerous accidents were reported, two of which included injuries. A 42-year-old Hays woman lost control of her vehicle on an icy I-70 west of Russell. The vehicle entered the ditch and rolled. Additionally, a 64-year-old Platte City, Missouri man lost control of his vehicle on an icy I-70 east of Russell. The vehicle entered the ditch and rolled twice. A fatal accident occurred near the Dorrance exit on I-70, when a 39-year-old Houston, Texas man lost control of his vehicle on an icy overpass and overturned. The passenger, a 26-year-old Houston woman, was injured in the accident. Portions of this report were provided by the Salina Journal and Hutchinson News.
Ice Storm, Barton
- When
- December 23, 1:00 AM CST to December 24, 10:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Freezing rain affected the county from the late night into early morning hours on the 23rd. Law enforcement reported one-tenth to one-quarter inch of ice accumulation across the county. Thereafter, patchy freezing drizzle occurred into the morning hours on the 24th, with only light additional ice accumulations.
Strong Wind, Reno
- When
- December 24, 6:00 AM CST to December 26, 6:00 AM CST
- Where
- Reno forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Strong northwest winds lightly damaged the roof of a Hutchinson residence. Some other damage across Hutchinson includes a demolished 10 by 12 foot shed, a downed cable television line and a trash dumpster blown into a vehicle. Report courtesy of the Hutchinson News.
Winter Storm, Sedgwick
- When
- December 24, 10:00 AM CST to December 25, 3:00 AM CST
- Where
- Sedgwick forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was moderate to heavy at times. Accumulations ranged from 1 to 3 inches across the county, with isolated 4 inch amounts. The snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. Numerous accidents occurred, three of which included injuries in the Wichita area. Portions of this report were contributed by the Hutchinson News.
Winter Storm, Elk
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Elk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Sleet accumulations ranged from 1 to 2 inches, with snow accumulations ranging from 3 to 7 inches, heaviest across the eastern half of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Cowley
- When
- December 24, 10:00 AM CST to December 25, 3:00 AM CST
- Where
- Cowley forecast zone
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Snow accumulations ranged from 3 to 6 inches across the county, with isolated 7 inch amounts across southern portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. A few minor vehicle accidents occurred in and around Arkansas City. The Arkansas City Traveler contributed to this report.
Winter Storm, Chautauqua
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Snow accumulations ranged from 3 to 7 inches, heaviest across the eastern half of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Butler
- When
- December 24, 10:00 AM CST to December 25, 3:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was heavy at times. Accumulations ranged from 1 to 6 inches, heaviest across southern and northeast portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Greenwood
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was heavy at times. Accumulations ranged from 3 to 7 inches, heaviest across the eastern half of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Woodson
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was heavy at times. Accumulations ranged from 5 to 7 inches across the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Wilson
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Wilson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Snow accumulations ranged from 4 to 8 inches, lowest across southeastern portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. The cost to clear the snow and ice across the county was a little over $10,000. The Wilson County Citizen contributed to this report.
Winter Storm, Montgomery
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Montgomery forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Sleet accumulations ranged from 1 to 2 inches, with snow accumulations ranging from 3 to 7 inches, heaviest across northwest and southeast portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. The wind was so intense that it toppled a large gas station canopy in Cherryvale. A 72-year-old Independence man apparently fell in the snow outside his home, and died of exposure. Additionally, numerous vehicle accidents occurred. The Independence Daily Reporter and Montgomery County Chronicle contributed to this article.
Winter Storm, Allen
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Allen forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Snow accumulations ranged from 5 to 7 inches across the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. Two weather-related accidents were reported, one a couple miles south of Iola, and another south of Gas. It is unknown whether or not these accidents produced injuries. The cost to clear snow and ice across the county was about $38,000. The Iola Register contributed to this report.
Winter Storm, Neosho
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Neosho forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Snow accumulations ranged from 4 to 7 inches, highest across northeast portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. A few minor vehicle accidents occurred across the county.
Winter Storm, Labette
- When
- December 24, 10:00 AM CST to December 25, 7:00 AM CST
- Where
- Labette forecast zone
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain persisted from the mid morning hours into the afternoon hours on the 24th. The wintry mix eventually changed over to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The sleet and snow was heavy at times. Sleet accumulations reached up to 2 inches, with snow accumulations ranging from 4 to 8 inches, highest across southeast portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times. A few minor vehicle accidents were reported. The Parsons Sun contributed to this report.
Winter Storm, Marion
- When
- December 24, 11:00 AM CST to December 25, 3:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was heavy at times. Accumulations ranged from 2 to 4 inches across the county, with isolated 5 to 6 inch amounts across far eastern portions of the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
Winter Storm, Chase
- When
- December 24, 11:00 AM CST to December 25, 7:00 AM CST
- Where
- Chase forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A mixture of snow, sleet and freezing rain during the mid to late morning hours on the 24th changed to all snow during the afternoon hours, and continued into the early morning hours on the 25th. The snow was heavy at times. Accumulations ranged from 4 to 6 inches across the county. The heavy snow in concert with strong and gusty northerly winds resulted in near blizzard conditions at times.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
- Heavy Snow in North Dakota, December 23 to 25, 200918 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207691, 207695, 208259, 207712, 207727, 207730, 207734, 207736, 207737, 207738, 207739, 207741, 207746, 207749, 207753, 207708, 207710.